Alert archive / Mississippi / River Flood Warnings in 2009
River Flood Warning 103, NWS Jackson, MS
NWS Jackson, MS issued this river flood warning at Sep 23, 2009, 9:48 AM CDT for Attala County, Mississippi. It took effect at Sep 23, 2009, 2:30 PM CDT. It was in force for 43 hr.
The area
The counties it named.
The facts
- Issued
- Sep 23, 2009, 9:48 AM CDT (14:48 UTC)
- In effect from
- Sep 23, 2009, 2:30 PM CDT
- Expired
- Sep 25, 2009, 9:24 AM CDT
- In force
- 43 hr
- Issued by
- NWS Jackson, MS
- Flood severity
- Minor
County Attala County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 97 km from the middle of the area, began a volume at 14:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Yockanookany River near Kosciusko (KSCM6).
- Action stage
- 14 ft
- Minor stage
- 15 ft
- Moderate stage
- 21.5 ft
- Major stage
- 23 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02484000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this river flood warning went out at Sep 23, 4:30 AM CDT, 5 hours 18 minutes earlier.
Area forecast discussion, Sep 23, 4:30 AM CDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 430 AM CDT WED SEP 23 2009 .SHORT TERM...TODAY THROUGH THURSDAY NIGHT...THE ARKLAMISS REGION REMAINS ON THE FAR EASTERN PERIPHERY OF A STRONG AND STATIONARY UPPER LOW IN THE CENTRAL PLAINS THIS MORNING. A WEAK COLD FRONT ASSOCIATED WITH THIS LOW WAS EDGING EAST TOWARDS THE MS RIVER AT THE TIME OF THIS WRITING...AND EXPECT THIS FRONT TO PROVIDE A SOURCE OF LOW LEVEL CONVERGENCE (AND THUS ATMOSPHERIC LIFT) AS IT EVER SO GRADUALLY EDGES INTO MY WESTERN ZONES TODAY. THE INITIAL IMPACT OF THE PLAINS UPPER LOW ON THE LOWER MISSISSIPPI VALLEY HELPED TO BRING A DRENCHING TO MUCH OF THE ARKLAMISS YESTERDAY. ANTICIPATE THIS FEATURE AND ITS ATTENDANT SURFACE FRONT TO HELP GENERATE MORE SHOWERS AND STORMS ACROSS THE AREA TODAY...AND AGAIN ON THURSDAY. THE GOOD THING IS THAT GULF MOISTURE TRANSPORT AND OVERALL ATMOSPHERIC LIFT ACROSS OUR REGION WILL BE LESS THAN YESTERDAY...AND BOTH THESE VARIABLES MAY BE BORDERING ON NEGLIGIBLE TOMORROW. THOSE ARE USUALLY TWO OF THE MAIN FACTORS TO ASSESS FLASH FLOOD POTENTIAL. HOWEVER...AFTER A PREVIOUS WET STRETCH OF 10 TO 14 DAYS OVER THE AREA THE GROUND REMAINS VERY SATURATED AND PRONE TO QUICK RUNOFF OF HEAVY RAIN IN MANY SPOTS. THE MOIST AIRMASS (AROUND 2 INCH PW VALUE) REMAINING IN PLACE SHOULD DEFINITELY FUEL SCATTERED TO NUMEROUS SHOWERS AND EMBEDDED THUNDERSTORMS BY THIS AFTERNOON WITH THE MENTIONED FRONTAL BOUNDARY OFFERING A FOCUS FOR DEVELOPMENT. ANY STORMS WILL LIKELY NOT MOVE VERY QUICKLY AND COULD PRODUCE RAINFALL RATES ABOVE AN INCH PER HOUR. A SITUATION THAT WOULD ORDINARILY NOT REQUIRE A FLASH FLOOD WATCH IS ON THE BORDER OF NEEDING ONE NOW GIVEN SOGGY GROUND CONDITIONS. ULTIMATELY DECIDED AGAINST A WATCH SINCE LOTS OF CLOUDS AROUND SHOULD LIMIT TEMPERATURES TO THE LOW TO MID 80S IN MOST AREAS...WHICH WILL THEREFORE LIMIT ATMOSPHERIC DESTABILIZATION AND THE RESULTING COVERAGE OF THUNDERSTORMS. HOWEVER...I WILL STILL MENTION HEAVY RAIN POTENTIAL IN THE GRIDS AND HWO AND SUBSEQUENT SHIFTS WILL HAVE TO MONITOR THE SITUATION CLOSELY. ANTICIPATE THE MEAGER DEEP ATMOSPHERIC ASCENT EXPECTED TODAY THROUGH TOMORROW TO LEND A MORE TYPICAL DIURNAL TREND TO CONVECTIVE DEVELOPMENT. THEREFORE...EXPECT MOST (IN NOT ALL) OF THE SHOWERS AND EMBEDDED STORMS THIS AFTERNOON TO END BY 9 TO 10 PM. AN ABUNDANCE OF CLOUDS IS LIMITING FOG POTENTIAL THIS MORNING...BUT THAT MIGHT NOT BE THE CASE TOMORROW AND A FOG SITUATION IS POSSIBLE BY DAWN THURSDAY...ESPECIALLY IN SOUTHEASTERN MISSISSIPPI. THE PRESENCE OF THE STALLED (NORTH TO SOUTH ORIENTED) FRONTAL BOUNDARY SOMEWHERE NEAR THE HEART OF THE ARKLAMISS ON THURSDAY SHOULD BE ENOUGH OF A FOCUS FOR DECENT SHOWER AND THUNDERSTORMS CHANCES BY THE AFTERNOON. STILL WILL BE WATCHING FOR POTENTIAL PROBLEMS FROM TORRENTIAL DOWNPOURS...BUT THE OVERALL RISK OF FLASH FLOODING LOOKS LOWER ON THURSDAY THAN IT DOES TODAY. MAV POPS LOOKED A LITTLE LOW...BUT I ONLY ROSE SOME SPOTS 10 POINTS OR SO. TEMPERATURES SHOULD TOP OUT IN THE MID TO UPPER 80S WITH A SOMEWHAT GREATER ABUNDANCE OF SUNSHINE. /BB/ .LONG TERM...FRIDAY THROUGH NEXT WEDNESDAY...THE MED RANGE/LONG TERM PORTION OF THE FORECAST REMAINS VERY SIMILAR TO THE PREV FEW AS MODEL GUID CONTINUES TO SHOW GENERAL AGREEMENT ON THE OVERALL PATTERN AND EVOLUTION OVER THE WEEKEND AND INTO NEXT WEEK. THE EURO REMAINS THE MODEL OF CHOICE AS IT CONTINUES TO SHOW RUN TO RUN CONSISTENCY AND IS FOLLOWED BY OTHER MED RANGE GUID. BY FRI...THE LARGE UPPER LOW WILL REMAIN PARKED TO OUR W/NW WITH A UPPER RIDGE AXIS LOCATED TO OUR IMMEDIATE EAST. I STILL FEEL THE INFLUENCE OF THE UPPER RIDGE/WARMISH MID LEVEL TEMPS WILL KEEP THE OVERALL COVERAGE OF PRECIP LOWER THAN WHAT HAS BEEN OBSERVED. HOWEVER...WITH DEEP MOISTURE STILL IN PLACE THERE WILL BE SCT ACTIVITY DURING THE AFTERNOON AND THE 40-50% GUID POPS SEEM REASONABLE. BY FRI AFTERNOON/NIGHT...THE LARGE UPPER LOW WILL BEGIN TO MAKE SOME EASTWARD MOVEMENT AS A STRONG S/W TROUGH MOVES THROUGH THE GULF OF ALASKA. THE RESULT FOR OUR AREA WILL BE FALLING HGHTS AND STRONGER DEEP LAYER ASCENT MAINLY FOR SAT. HOWEVER...SOME ASCENT WILL BEGIN BY FRI EVE INTO EARLY SAT MORNING. THAT SHOULD SUPPORT SOME ACTIVITY DURING THE FRI NIGHT PERIOD AND HAVE FOLLOWED GUID POPS FOR THE NW AREAS. ELSEWHERE LOOKS TO STILL HAVE THE INFLUENCE OF THE RIDGE AND HAVE LOWERED POPS A TAD. BY SAT...CONVECTIVE ACTIVITY SHOULD INCREASE FROM MID MORNING THROUGH THE AFTERNOON. BOTH THE EURO/GFS SHOWS SAT WITH DECENT SYNOPTIC FORCING AND DECENT PRECIP CHANCES. HOWEVER...THE EURO IS STRONG WITH THE FORCING AND OFFERS A MORE ACTIVE SOLUTION. DUE TO THIS...I HAVE INCREASED POPS FOR THE E/SE 2/3 RDS WITH THE BEST RAIN CHANCES ACROSS THE EASTERN 1/3 RD. WE COULD SEE A RISK OF SOME STRONG OR ISO SVR STORMS SAT BUT I AM NOT READY TO MENTION THAT YET AS THE PROBABILITY OF THAT IS STILL ON THE LOW SIDE DUE TO SOME UNCERTAINTY. THE MAIN ISSUE WILL BE INSTABILITY AND THE FACT THAT THE POTENTIAL FOR ACTIVITY TO GET AN EARLY START COULD KEEP THE AREA FROM WARMING AND DESTABILIZING SUFFICIENTLY. SECONDLY...THE DIFFERENCES IN THE DEEP LAYER FLOW...THE GFS IS ON THE LOWER SIDE WITH 30-35 KTS WHILE THE EURO HAS 40-45 KTS OF H5 WINDS. IF THE AREA CAN DESTABILIZE BY CONVECTION STARTING A BIT SLOWER (2-4HRS SLOWER) AND THE STRONGER SOLUTION VERIFY...THEN ORGANIZED STORMS WILL BE POSSIBLE. HOWEVER...AT THIS TIME...A BIT TOO MUCH UNCERTAINTY EXIST TO MENTION THAT RISK OUTSIDE THIS AFD. IF THE EURO CAN HOLD FIRM OR THE GFS CAN COME AROUND TO A BIT STRONGER SOLUTION...THEN SOME SORT OF RISK WILL NEED TO BE INTRODUCED. FOR SAT NIGHT-WED...HAVE FOLLOWED THE EURO/GFS ENSEMBLE AND PREV FORECAST WHICH PUSHES A WEAK FRONT THROUGH THE CWA BY SUN MORNING THEN HAS A MORE PRONOUNCED COOLER/DRIER AIRMASS MOVE IN BY THE LATTER PORTION OF MON. EITHER WAY...MORE SEASONAL CONDITIONS LOOK TO MOVE IN WITH LITTLE TO NO PRECIP CHANCES. THE 00Z GFS WAS SLOWER TO CLEAN THE AIRMASS OUT SAT NIGHT INTO SUN AND I HAD TO LOWER POPS A GOOD BIT. I ALSO TRENDED TEMPS COOLER FOR BOTH HIGHS/LOWS FROM SUN-WED. I BASICALLY TRENDED TEMPS MORE TOWARD CLIMO READINGS BUT STILL ARE A BIT ABV NORMAL CONDITIONS. GUID WAS JUST TOO WARM FOR SUN-MON IN THE WAKE OF A FRONTAL SYSTEM. /CME/ && .AVIATION...LOTS OF MID TO HIGHER LEVEL CLOUDS THIS MORNING ARE HELPING TO KEEP FOG FROM THUS FAR FORMING AT TAF SITES. EXPECT AT LEAST SOME MVFR FOG (TO GO ALONG WITH WIDESPREAD IFR TO MVFR CEILINGS) AROUND THE REGION BY 12Z...BUT OPPORTUNITIES FOR ANY DENSE FOG SHOULD REALLY BE LIMITED TO HBG AND PIB. ONLY ISOLATED SHOWERS ARE SHOWING UP ON THE RADAR THIS MORNING...BUT EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO GRADUALLY DEVELOP ACROSS MOST OF THE ARKLAMISS FROM LATE MORNING THROUGH MID AFTERNOON. CEILINGS WILL BE AT LEAST TEMPO MVFR IN MANY LOCATIONS THROUGH MUCH OF THE DAY...ALTHOUGH THE LONGEST POTENTIAL WINDOWS OF VFR WILL COME THIS AFTERNOON. ANTICIPATE FOG PROBLEMS TO BE MORE WIDESPREAD TONIGHT WITH CONFIDENCE OF FORMATION HIGHEST IN SOUTHEASTERN MS. EXPECT THE GENERAL COVERAGE OF LATE DAY RAINFALL TODAY TO BE LESS THAN WAS THE CASE YESTERDAY...AND LESSER STILL BY THURSDAY. /BB/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 83 70 87 70 / 77 31 56 32 MERIDIAN 86 70 89 69 / 62 27 42 31 VICKSBURG 83 69 87 68 / 75 33 56 34 HATTIESBURG 88 70 90 71 / 65 21 40 22 NATCHEZ 83 70 86 70 / 73 27 57 26 GREENVILLE 83 68 86 67 / 67 33 47 38 GREENWOOD 82 69 87 68 / 78 31 53 34 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && BB/CME
Hazardous weather outlook, Sep 23, 4:55 AM CDT, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 455 AM CDT WED SEP 23 2009 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>053-241000- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE- 455 AM CDT WED SEP 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TODAY AND TONIGHT THE COMBINED EFFECTS OF A STALLING FRONTAL BOUNDARY NEAR THE MISSISSIPPI RIVER AND A LARGE DISTURBANCE IN THE PLAINS WILL PRODUCE NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ACROSS THE ARKLAMISS BY THIS AFTERNOON. MOST OF THE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE TORRENTIAL DOWNPOURS AND RAINFALL RATES IN EXCESS OF ONE INCH PER HOUR. SUCH RAINFALL RATES FOR AN EXTENDED PERIOD OF TIME MAY LEAD TO MAJOR PONDING OF WATER ISSUES AND EVEN SOME FLASH FLOODING IN AREAS THAT HAVE BEEN INUNDATED WITH HEAVY RAIN THE PREVIOUS FEW DAYS. EXPECT THE POTENTIAL FOR HEAVY RAIN TO WANE RATHER QUICKLY THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY. MSZ054>066-072>074-241000- COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS- LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR- FORREST- 455 AM CDT WED SEP 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TODAY AND TONIGHT PATCHY AREAS OF DENSE FOG MAY REDUCE VISIBILITIES DOWN BELOW A HALF MILE BEFORE 9 AM THIS MORNING ACROSS PORTIONS OF SOUTHERN AND SOUTHEASTERN MISSISSIPPI...ESPECIALLY SOUTH OF THE HIGHWAY 84 CORRIDOR. IN ADDITION...THE COMBINED EFFECTS OF A STALLING FRONTAL BOUNDARY NEAR THE MISSISSIPPI RIVER AND A LARGE DISTURBANCE IN THE PLAINS WILL PRODUCE NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ACROSS THE ARKLAMISS BY THIS AFTERNOON. MOST OF THE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE TORRENTIAL DOWNPOURS AND RAINFALL RATES IN EXCESS OF ONE INCH PER HOUR. SUCH RAINFALL RATES FOR AN EXTENDED PERIOD OF TIME MAY LEAD TO MAJOR PONDING OF WATER ISSUES AND EVEN SOME FLASH FLOODING IN AREAS THAT HAVE BEEN INUNDATED WITH HEAVY RAIN THE PREVIOUS FEW DAYS. EXPECT THE POTENTIAL FOR HEAVY RAIN TO WANE RATHER QUICKLY THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 50
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 8:24 AM CDT | Areal Flood Warning | JAN | Attala | 18 hr |
| Sep 23, 9:48 AM CDT | River Flood Warning | JAN | Leake | 7 days |
| Sep 23, 9:48 AM CDT | River Flood Warning | JAN | Leake | 9 days |
| Sep 23, 9:48 AM CDT | River Flood Warning | JAN | Leake | 8 days |
| Sep 23, 3:17 PM CDT | Flash Flood Warning | JAN | Lawrence, Lincoln | 2 hr |
| Sep 23, 4:29 PM CDT | Flash Flood Warning | JAN | Copiah, Franklin, Jefferson, Lincoln | 2 hr |
| Sep 23, 5:25 PM CDT | Flash Flood Warning | JAN | Attala, Carroll, Choctaw, Clay, Lowndes, Montgomery and 2 more | 115 min |
| Sep 23, 5:33 PM CDT | Flash Flood Warning | JAN | Adams, Claiborne, Copiah, Franklin, Jefferson | 91 min |
| Sep 23, 5:39 PM CDT | Flash Flood Warning | JAN | Claiborne, Copiah, Hinds, Madison, Warren, Yazoo | 3 hr |
| Sep 23, 5:50 PM CDT | Flash Flood Warning | JAN | Copiah, Hinds | 53 min |
| Sep 23, 6:04 PM CDT | Flash Flood Warning | JAN | Lowndes | 76 min |
| Sep 23, 6:09 PM CDT | Flash Flood Warning | JAN | Kemper, Noxubee, Winston | 3 hr |
| Sep 23, 6:17 PM CDT | Flash Flood Warning | JAN | Carroll, Grenada, Holmes, Montgomery, Webster | 3 hr |
Nearby
River Flood Warnings in Mississippi, 2009Every river flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.